Alert archive / Missouri / Tornado Warnings in 2022

Tornado Warning 15, NWS Springfield, MO

November 4, 2022Taney County, Missouri

NWS Springfield, MO issued this tornado warning at Nov 4, 2022, 8:14 PM CDT for Taney County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2022, 8:14 PM CDT (01:14 UTC)
Expired
Nov 4, 2022, 8:45 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Taney County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 4, 8:08 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

968 
WFUS53 KSGF 050114
TORSGF
MOC213-050145-
/O.NEW.KSGF.TO.W.0015.221105T0114Z-221105T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
814 PM CDT Fri Nov 4 2022

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Southeastern Taney County in southwestern Missouri...

* Until 845 PM CDT.
    
* At 813 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Self, or 15 miles south of Forsyth, moving
  northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Bull Shoals Lake, Protem and Rueter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3650 9320 3656 9320 3670 9277 3662 9277
      3650 9278
TIME...MOT...LOC 0113Z 234DEG 41KT 3648 9306 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Wise
2 follow-up statements
087 
WWUS53 KSGF 050133
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
833 PM CDT Fri Nov 4 2022

MOC213-050145-
/O.CON.KSGF.TO.W.0015.000000T0000Z-221105T0145Z/
Taney MO-
833 PM CDT Fri Nov 4 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHEASTERN TANEY COUNTY...
    
At 832 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northeast of Diamond City, or 16 miles east of
Forsyth, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Protem and Rueter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3650 9288 3666 9288 3670 9277 3662 9277
      3650 9278
TIME...MOT...LOC 0132Z 234DEG 41KT 3661 9283 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Wise
316 
WWUS53 KSGF 050135
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
835 PM CDT Fri Nov 4 2022

MOC213-050145-
/O.EXP.KSGF.TO.W.0015.000000T0000Z-221105T0145Z/
Taney MO-
835 PM CDT Fri Nov 4 2022

...THE TORNADO WARNING FOR SOUTHEASTERN TANEY COUNTY WILL EXPIRE AT
845 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Missouri.

LAT...LON 3650 9288 3666 9288 3670 9277 3662 9277
      3650 9278
TIME...MOT...LOC 0135Z 234DEG 41KT 3658 9278 

$$

Wise

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Nov 4, 6:43 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 4, 6:43 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
643 PM CDT Fri Nov 4 2022

...00Z Aviation Discussion...

Key Messages:

1. Widespread showers and thunderstorms expected by mid to late
afternoon through this evening.

2. Some strong to severe thunderstorms possible through this
evening. Flooding threat will remain very limited.

3. Gusty winds accompany the system through Saturday morning,
with wind gusts of 30 to 45 mph likely. Will go with a wind
advisory in south central Missouri for late evening into part of
the overnight hours.

4. Above normal temperatures and dry weather by Sunday into next
week.

.SHORT TERM...(This evening through Saturday)
Issued at 229 PM CDT Fri Nov 4 2022

Cold front was just entering the far western CWA as of 2 pm.
Temperatures and dew points quickly drop off behind the front.
Currently have 80/61 in Joplin and Chanute at 51/46. Convection
ahead of the front will continue to develop over the next few
hours, likely spreading into our western CWA in the mid to late
afternoon. Tornado watch as of 2 pm goes up to the Missouri/Kansas
border. Quite a bit of 0-6km shear as upper jet streak pushes into
eastern Kansas late this afternoon with 40-50 kts out of the south
at 850 mb. Moisture also looks decent for heavy rain potential.
Instability this far north will be limited, with much better
instability to our south, but should be sufficient for some strong
to severe storms. Main severe weather risk will be with damaging
wind gusts as QLCS/line segments quickly move across the CWA this
evening. Can't rule out some spin-up tornadoes given the strong
low level shear.

Dry slot begins to push into the area this evening and overnight
which should end the precipitation from west to east fairly
quickly. Some wrap around moisture may bring some additional
precipitation to areas north and west of the area late tonight,
but most of our area should remain dry after the passage of the
main convection.

Synoptic scale winds will continue to be gusty and potentially
push into the wind advisory criteria late this evening and into
the overnight hours over south central Missouri and will be
issuing a wind advisory for those counties with some wind gusts
over 45 mph possible.

Lows tonight will be the lowest in the far western CWA behind the
front. Areas in the western CWA will drop below the warmest low
temperature values by midnight local time, but those in the east
may hold on to the daily record.  (see climate section)

.LONG TERM...(Saturday Night through Friday)
Issued at 229 PM CDT Fri Nov 4 2022

Storms should end over the eastern CWA before 12z and we should
see clouds clear the area by mid to late morning. Winds will
remain gusty on Saturday, but there should be plenty of sunshine
during the afternoon. Highs will generally remain in the 50s
though.

More of a zonal pattern sets up for Sunday and Monday with the
main jet to our north. We should see temperatures rebound back
into the upper 60s to low 70s, which is well above normal.

Another upper wave will begin to push into the west coast on
Monday and we'll see this trough deepen through midweek.
Temperatures will likely rise even more as we head into the middle
to later part of the work week and we'll need to watch for some
records potentially. By the later part of the week, we'll see that
trough work it's way into the area with another chance of
potential convection, but we'll need to resolve some model
differences to pinpoint the timing for that.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 643 PM CDT Fri Nov 4 2022

Strong to severe thunderstorm potential is still possible at
SGF/BBG through around 04Z this evening, but JLN and areas
northwest have lost any substantial instability for any additional
strong thunderstorm potential. Non-severe showers and
thunderstorms should continue through around 05-06Z, particularly
at the SGF/BBG TAF sites. May see some IFR conditions within
showers/storms, but should remain mainly MVFR. Wind gust up to
25-30 knots turning briefly northwesterly in the front's wake this
evening and then westerly on Saturday morning.

Some MVFR to near IFR low stratus may linger behind the cold front
into early Saturday morning, but should see clearing skies and a
return to VFR conditions by late Saturday morning.

&&

.CLIMATE...
Issued at 158 PM CDT Tue Nov 1 2022

Record Warmest Low Temperatures

Friday November 4th

Station     Record  Year   Friday Mornings
                               Low
Springfield   59    1994        64
Joplin        63    2005        69
West Plains   61    1994        64
Vichy         59    1994        65

* All sites above were above the record low this morning.
With a cold front moving through this evening,
some of the western sites may drop below the current
records, so the best chance at breaking new records will
be at West Plains, Vichy and possibly Springfield.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 11 PM this evening to 5 AM CDT Saturday for
     MOZ082-083-091-092-096>098-105-106.

KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Rothstein
CLIMATE...Lindenberg
Hazardous weather outlook, Nov 4, 2:46 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
246 PM CDT Fri Nov 4 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
246 PM CDT Fri Nov 4 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Widespread showers and thunderstorms are expected late this
afternoon through this evening. There is a chance for some strong
to severe thunderstorms. Damaging wind gusts up to 60 mph and
hail up the size quarters are the primary hazards. A spin-up
tornado can not be ruled out. Flooding threat will remain limited
by the progressive nature of the system and recent dry conditions.

Additionally, strong gusty winds of 30 to 45 mph will accompany
the system today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong gusty winds of 25 to 35 mph will continue into Saturday
morning behind the frontal passage.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  locations mainly over southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Nov 4, 6:21 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
621 PM CDT Fri Nov 4 2022

MOZ093-094-101-102-050015-
Barry MO-Newton MO-McDonald MO-Lawrence MO-
621 PM CDT Fri Nov 4 2022

...Strong thunderstorms will impact portions of southeastern Newton,
eastern McDonald, Barry and southern Lawrence Counties through 715 PM
CDT...

At 621 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near Washburn to near Pea
Ridge. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roaring River State Park, Table Rock Lake, Monett, Aurora, Cassville,
Marionville, Shell Knob, Pierce City, Purdy, Seligman, Exeter,
Wheaton, Verona, Butterfield, Washburn, Fairview, Golden, Emerald
Beach, Eagle Rock and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9413 3697 9413 3711 9361 3683 9361
      3681 9358 3650 9358
TIME...MOT...LOC 2321Z 228DEG 31KT 3687 9410 3661 9406 3650 9414

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise
Special weather statement, Nov 4, 7:18 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
718 PM CDT Fri Nov 4 2022

MOZ102-050100-
Barry MO-
718 PM CDT Fri Nov 4 2022

...Strong thunderstorms will impact portions of Barry County through
800 PM CDT...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washburn to Garfield to 6 miles northwest
of War Eagle. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roaring River State Park, Table Rock Lake, Cassville, Shell Knob,
Seligman, Exeter, Butterfield, Washburn, Golden, Emerald Beach, Eagle
Rock, Chain-O-Lakes, Arrow Point, Wheelerville, Jenkins, Wayne,
Mcdowell and Madry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9407 3662 9407 3692 9375 3692 9361
      3682 9361 3682 9359 3681 9358 3650 9358
TIME...MOT...LOC 0018Z 218DEG 47KT 3656 9404 3644 9399 3634 9402

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise
Special weather statement, Nov 4, 8:00 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
800 PM CDT Fri Nov 4 2022

MOZ079-080-050130-
Dallas MO-Polk MO-
800 PM CDT Fri Nov 4 2022

...Strong thunderstorms will impact portions of Dallas and
northeastern Polk Counties through 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Urbana to near Buffalo to 11 miles
northeast of Pleasant Hope. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bennett Spring State Park, Buffalo, Urbana, Louisburg, Windyville,
Leadmine, Tunas, Plad and Pumpkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3789 9286 3772 9286 3772 9284 3766 9285
      3757 9321 3764 9320 3780 9325 3781 9319
      3788 9319 3791 9315
TIME...MOT...LOC 0100Z 224DEG 44KT 3778 9322 3769 9314 3761 9317

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 7:18 PM CDTSpecial Weather StatementSGFBarry42 min
Nov 4, 7:41 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
Nov 4, 7:56 PM CDTSevere Thunderstorm WarningSGFTaney64 min
Nov 4, 8:00 PM CDTSpecial Weather StatementSGFDallas30 min
Nov 4, 8:23 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney67 min
Nov 4, 9:17 PM CDTSpecial Weather StatementSGFTexas, Wright58 min
Nov 4, 9:22 PM CDTSpecial Weather StatementSGFHowell53 min
Nov 4, 9:49 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark56 min
Nov 4, 9:59 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas43 min
Nov 4, 10:18 PM CDTSevere Thunderstorm WarningSGFOregon57 min
Nov 4, 10:51 PM CDTSpecial Weather StatementSGFShannon39 min

Nearby

Tornado Warnings in Missouri, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.